New Jersey, 2005

Flood in New Jersey, November 30, 2005

November 30, 2005 · NWS PHI · 1 event in 1 county or zone

Heavy rain, that fell overnight on the 29th caused flooding along parts of the North Branch of the Raritan River. Rain began falling during the late afternoon of the 29th and fell at its heaviest during the evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain, that fell overnight on the 29th caused flooding along parts of the North Branch of the Raritan River. Rain began falling during the late afternoon of the 29th and fell at its heaviest during the evening of the 29th. The rain ended by sunrise on the 30th. Storm totals included 1.86 inches in Pottersville, 1.27 inches in Blackwells Mills and 1.15 inches in Somerville. The North Branch of the Raritan River at the village of South Branch was above its 7 foot flood stage from 422 a.m. EST through 1153 a.m. EST on the 30th. It crested at 8.2 feet at 9 a.m. EST. The heavy rain was caused by a slow moving cold front that moved through the region. A broad southerly fetch from the Gulf of Mexico helped bring abundant moisture into New Jersey. Storm totals in the state averaged 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 30, 4:00 AM EST, 22 minutes earlier.

Area forecast discussion, Nov 30, 4:00 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EST WED NOV 30 2005

.OVERVIEW...
THE TRANSITION TO A MUCH COLDER WX REGIME IS UNDERWAY AND FOR THE
FIRST TIME IN QUITE A WHL THERE IS BETTER MDL CONSENSUS ABT THE ONE
OR TWO LOW PRES SYS EXPECTED TO AFFECT US OVER THE WEEKEND INTO MON.
UNTIL THEN WE WILL WALLOW CLOSER TO NML TEMPS TDY AND THU TIL A
SECOND SHOT OF COLDER AIR ARRIVES AND INITS CYCLOGEN ON OUR CUR
CDFNTL BOUNDARY. THE LOW PRES GETS SERIOUS ONCE IT GETS E OF BOS.
ALL THE MDLS HAVE A LOW AFFECTING US OVER THE WEEKEND...WITH THE
CANADIAN GGEM AND UKMET HAVING A SECOND STGR WAVE THE COULD AFFECT
US ON MON. WHEN ALL THE DUST...RAIN AND/OR SNOW SETTLES ON THIS AFT
MON/TUE...NEXT WEEK LOOKS FAIRLY COLD AS A BLOCKY WX PAT OVER CANADA
COMBINING WITH A NEG NAO/POS PNA COMBO BECOMES ESTABLISHED. THE 00Z
GFS RELAXES THE PATTERN THE FOLLOWING WEEK...BUT THE ENSEMBLES HAVE
NOT RUN YET AND DON/T KNOW IF THIS WAS A WARM RUN.

PBLMS WITH THE MDLS WILL PERSIST AS NEITHER MDL HAS INIT QUITE WELL
WITH THE GFS THE BETTER OF THE TWO. IT MUST BE SAID THAT THE GFS WAS
FASTER AND CORRECT WITH ITS CFP CUR OCRG. EVEN WITH ITS BETTER INIT
THE GFS WAS TOO HIGH WITH ITS HGTS IN THE ERN CONUS...WAS TOO WARM
WITH ITS H8 TEMPS IN IL...WAS TOO COLD WITH THE H8 COLD POCKET IN
CNTRL CANADA...WAS TOO FAR E WITH THE H2.5 JET NEAR JAMES BAY...AND
THE TROF S OF PADQ IN THE GULF OF ALASKA WAS SLGLTY STGR THAN WHAT
IT INIT. SO TO SAY THAT THE WEEKEND/MON EVENTUAL EVOLUTION RMNS IN
LWR CONFID MODE IS NOT A STRETCH.

&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
WILL HAVE SOME CLEAN-UP WORK TO DO WITH LEFTOVER PCPN EARLY IN OUR
ERN ZONES. AFT THAT LIKING THE GFS SOLN WILL AFFORD A SLGTLY FASTER
IPVMNT OF SKY CONDS. CLR POCKET ALRDY IN OUR WRN ZONES...NONE OF THE
MDLS HAVE THIS. OTHER THAN OUR NWRN ZNS WHERE CONVECTIVE TEMPS WILL
BE REACHED...WE WILL BE MORE OPTIM ABT THE SKY COVER (NOT GOING WITH
THE MOS OVC). GUID MAX TEMPS LOOK REASONABLE ALTHO MOST OF OUR
CALENDAR DAY HIGH TEMPS PBLY WERE SET AT MIDN.

NOT MUCH CHG TO TNGT/S THINKING AS WEAKENING HI PRES BUILDS E AND
STILL GIVES US A DECENT RDTNL COOLING NGT. WE ARE CONCERNED ABT THE
SC GETTING TRAPPED UNDER THE INVERSION FAR N AS THE WEAKENING HI
WILL NOT HELP. WE WILL GO WITH THE COLDER NAM MOS MOST ZONES EXCEPT
UP N WE WILL COMP BECAUSE OF OUR LWR CONFID.

DIFS CONT ON THU/THU NGT AS TO HOW MUCH PCPN WILL OCR. BOTH THE GFS
AND NAM ARE FORECASTING STG HGT FALLS FROM THU AFTN INTO NGT WITH A
STG SHRT WV MOVG THRU. NO WAA AND Q-VEC DOES NOT SHOW MUCH SUPPORT
FOR MSRBL PCPN ATTM. NEVERTHELESS...THE HGT FALLS ARE IMPRESSIVE AND
THE COOLING ALF WILL INCR THE INSTAB. FOR NOW WOULD LIKE TO KEEP A
MNTN OF PCPN IN OUR ZONES EVEN IF ITS JUST LGT OR SPRINKLES/
FLURRIES. UNLESS THE COLD AIR (OR CLOUDS) COME IN FASTER THAN CUR
THINKING...WE BLV THE MILDER NAM MOS (MOST PLACES) LOOKS BETTER.
GUID MIN TEMPS FOR THU NGT ARE FAIRLY CLOSE AND WON/T DIFFER MUCH
FROM THEM.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE COLD INIT AT H8 BY THE GFS IN CENTRAL CANADA BLEEDS INTO ITS FRI
TEMP FCSTS AS BOTH THE UKMET AND NAM ARE 2-3C WRMR. EVEN WITH THOSE
TOASTIER NUMBERS...ITS GOING TO BE TOUGH TO CLIMB MUCH THROUGH THE
40S IN THE CSTL PLAIN (LWR INLD). IT IS SORT OF ODD TO SEE THE GFS
HAVE HIGHER GUID MAX TEMPS WITH ITS MOS IN SPITE OF BEING COLDER AT
H8. THERE IS BETTER MDL CONSENSUS ABT THE WEEKEND SYS. THE TROF IS
STGR THAN THE GFS HAS INIT S OF ALASKA (SO FTHR N IN THE LONG RUN?)
AND UNTIL THIS SYS FEAT COMES ASHORE AROUND THE 12Z RUN ON FRI WE/RE
GOING TO SEE A LARGER THAN TYPICAL SPREAD IN MDL SOLNS. OUR INIT
THOUGHTS BASED ON DEC CLIMO AND THE GFS FCSTD H2.5 JET LOCN IS THAT
THE CHCS OF THIS LO MOVG TOO FAR S TO AFFECT OUR CWA IS PRETTY LOW.
WE BLV THE GFS NORMALLY HAS MORE THAN ITS TYPICAL SE BIAS IN DEC AND
AS LONG AS ITS H2.5 JET IS OVR US...IT HAS A CHC OF PULLING PCPN
FTHR TO THE N THAN EVEN IT HAS WITH THE 00Z RUN. CWA WILL HAVE THE
RAIN/SNOW LINE GO THRU US WITH MOST PLACES PRBLY STARTING AS SNOW. A
KIND OF STABLE FLAT WAVE IS BETTER FOR SNOW AS IT SHLD MINIMIZE THE
WAA ALF THAT WOULD LEAD THIS TIME OF YEAR TO MORE OF A WINTRY SLOP
(PL/FZRA).

THERE IS LESS MDL CONSENSUS WITH THE FOLLOWING SYS AS THE UKMET AND
CAN GGEM TRY TO PHASE SOME OF THE ENERGY FROM THE QUEBEC PV WITH THE
NEXT SHRT WV WHL MOST OF THE OTHER MDLS ARE KEEPING THEM
SEPARATE...AGAIN FOR NOW OR FOR AT LEAST THIS RUN. ANYWAY ONE
SLICES IT...WINTER IS HERE

&&

.AVIATION...
COLD FRONT IS CURRENTLY ABOUT HALF WAY ACROSS NJ. THE FORWARD
PROGRESSION HAS SLOWED BUT IT SHOULD MOVE OFF THE COAST AROUND
DAYBREAK AND THEN WEAKEN AS IT DRIFTS OFFSHORE. ALL OF THE HEAVY
RAIN HAS MOVED OFF TO THE EAST. IFR/LIFR CONDS AHEAD OF THE FRONT
BECOME MVFR AND THEN VFR BEHIND THE FRONT. EARLY MORNING OVERCAST
SC WILL BECOME BKN BY MID OR LATE MORNING AND THEN SCT IN THE
AFTERNOON. EXPECT MOSTLY CLEAR SKIES TONIGHT.

&&

.MARINE...
WINDS SPEEDS HAVE COME DOWN, EVEN AHEAD OF THE FRONT. MAY HAVE A
FEW GUSTS TO AROUND 20 KT LATER TODAY IN THE COOLER AIR BUT DONT
EXPECT SCA GUSTS. WILL KEEP SCA ON THE OCEAN FOR SEAS. WAVEWATCH
ONLY LOWERS SEAS AT BUOY 44009 TO 6 FT TONIGHT AND THURSDAY BEFORE
BRINGING THEM BACK UP TO 7 FT THURSDAY NIGHT THROUGH FRIDAY NIGHT.
ILL GO SLIGHTLY LOWER BUT WILL KEEP SCA UP ON THE OCEAN THROUGH
MIDDAY SATURDAY. WINDS WILL PROBABLY REACH SCA CRITERIA LATE
THURSDAY NIGHT AND/OR FRIDAY BUT SINCE ITS NOT IN THE FIRST
3 PERIODS OF THE FORECAST, WILL NOT HEADLINE ON THE BAY.

&&

.HYDROLOGY...
NO STREAM FLOODING PBLMS HAVE BEEN REPORTED IN OUR CWA. MOST STORM
TOTALS WERE BTWN 1 AND 2 INCHES WITH SOME POCKETS OF 2 INCHES PLUS
IN THE POCONOS AND PASSAIC BASIN. THE HVYST RAIN AVOIDED THE
CHRISTINA AND ASSUNPINK AS THEY STAYED WI THEIR BANKS. THE ONE RIVER
THAT MIGHT FLOOD IN SECTIONS IS THE RAMAPO. WE WILL LET OUR SVC
HYDROLOGIST MAKE THE DECISION ON THAT. BEYOND THIS DO NOT SEE ANY
SGFCNT PCPN (RAIN) ON THE HORIZON. LOOK FOR STORM TOTALS IN THE
HYDRO PCPN COLLECTION LATER TODAY. THIS EVENT FELL NICELY WI THE
24HR COLLECTIVE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 1 PM SATURDAY.

&&

OVERVIEW/SHORT TERM...GIGI
LONG TERM...GIZOT & GIGI
AVIATION/MARINE...RPW
HYDROLOGY...GIGI
Hazardous weather outlook, Nov 29, 4:40 AM EST, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EST TUE NOV 29 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-301100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
440 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN AND WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATER
TODAY INTO TONIGHT. THERE WILL BE SOME POOR DRAINAGE FLOODING, BUT
MOST STREAMS AT THE MOMENT ARE EXPECTED TO REMAIN WITHIN THEIR BANKS.
THUNDERSTORMS MIGHT CAUSE SOME STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED. IF POSSIBLE PLEASE REPORT
STORM TOTALS EXCEEDING TWO INCHES.

TFG

In the hours before

Special weather statement, Nov 29, 11:11 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1111 PM EST TUE NOV 29 2005

MDZ008-300730-
CECIL-
INCLUDING THE CITY OF...ELKTON
1111 PM EST TUE NOV 29 2005

...MINOR TIDAL FLOODING CONTINUING...

AT 1042 PM EST, THE TIDE LEVEL OF THE CHESAPEAKE BAY AT CHESAPEAKE
CITY WAS 4.3 FEET MEAN LOWER LOW WATER. MINOR TIDAL FLOODING
BEGINS AT 3.5 FEET WITH MODERATE FLOODING BEGINNING AT 4.5 FEET
MEAN LOWER LOW WATER. AT 915 PM THIS EVENING, A MAXIMUM HEIGHT OF
4.7 FEET MEAN LOWER LOW WATER OCCURRED. WATER LEVELS HAVE BEEN
FALLING SINCE THAT TIME AND WILL CONTINUE TO FALL THROUGHOUT
THE NIGHT, DROPPING BELOW FLOOD STAGE AFTER MIDNIGHT.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
November 30, 4:22 AM EST to 11:53 AM EST
Where
Somerset County, South Branch
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.533, -74.700

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483193.